Michigan, 2019

Winter Storm in Michigan, February 12 to 13, 2019

February 12 to 13, 2019 · NWS MQT · 13 events in 13 counties and zones

A rapidly deepening storm system moving from the Plains into Lower Michigan dumped heavy lake enhanced snow across much of Upper Michigan from the 12th into the 13th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A rapidly deepening storm system moving from the Plains into Lower Michigan dumped heavy lake enhanced snow across much of Upper Michigan from the 12th into the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 11, 10:29 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 10:29 PM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1129 PM EST Mon Feb 11 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 410 PM EST MON FEB 11 2019

WV imagery and RAP analysis indicated a developing mid/upper level
trough into the western plains. A vigorous shortwave was located
over northeast NM with another shrtwv into MT. At the surface,
east winds were increasing through the western Great Lakes between
1033 mb high pressure over nrn Ontario/Quebec and 1002 mb low
pressure over the TX/OK panhandle. Low clouds and a few flurries
persisted over Upper Michigan with low level moisture lingering
under the 3k ft inversion.

Tonight, expect easterly winds to produce a few flurries this
evening over central Upper Michigan. Otherwise, clouds will thicken
late tonight with snow at the leading edge of the storm system
moving into the south toward 12Z.

Tuesday, Although there had been some variability with how the
models have handled the QPF/snow into Upper Michigan, the winter
storm scenario remains largely on track. The plains shortwaves
are expected to phase with a negative tilt mid level trough
through the Upper Mississippi Valley and a deepening sfc low
moving into se lower Michigan. Strong 285k-295 isentropic lift
moves into the region with 2-3 g/Kg available and strong 700-300
mb qvector conv will support moderate to heavy snow spreading from
the southern Upper Michigan into the north by midday. Although
the timing may be slightly slower than previous forecasts, no
adjustments were made to headline starting times. Snowfall
amounts were notched slightly lower, in line with model trends
with overall amounts still generally in the 5 to 9 inch range (QPF
into the 0.45-0.70 inch range) into Tuesday night. Locally higher
amounts are expected north central where upslope/lake enhancement
occurs.

.LONG TERM...(Tuesday night through Monday)
Issued at 329 PM EST MON FEB 11 2019

Widespread precip will be winding down and transitioning to NW wind
LES Tue night. Lake enhanced and upslope precip from initially NE
winds Tue night will lead to the most significant snowfall amounts
over the N-central, with additional amounts of 4-6" in that area.
Elsewhere, Tue night will bring 1-3" in the N-NW wind snow belts,
with an inch or less elsewhere. 1-3" of additional snow is expected
in the NW wind snow belts E of Marquette on Wed, with ice coverage
over the western lake limiting accumulations out W. Winds will remain
gusty into Wed, leading to blowing snow in areas exposed to NE
winds initially, the transitioning to NW wind prone areas.

Through the rest of the long term, conditions are seasonal with
chances for some snow at times, but no significantly impactful
events expected. Highs will be in the teens and 20s with lows in the
single digits and teens.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1129 PM EST MON FEB 11 2019

Deteriorating conditions will occur this forecast period at all
sites as light snow moves in by morning, first at IWD, then SAW and
last at CMX. WHen the snow becomes heavier in the afternoon, LIFR
conditions will occur at all sites and remain that way through Tue
evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 410 PM EST MON FEB 11 2019

A low pres system lifting from the southern Plains tonight into the
Great Lakes region on Tue will likely result in east-northeast gales
to 35 knots on Tue across much of the east half of the lake and
perhaps over the west too. Northwest gales to 35 knots may be
possible on Wed over the east half as well. Otherwise, periods of
heavy freezing spray are expected into next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 9 AM Tuesday to 7 AM EST Wednesday for
     MIZ004-005.

  Winter Storm Warning from 7 AM EST /6 AM CST/ Tuesday to 7 AM
     EST /6 AM CST/ Wednesday for MIZ002-009-084.

  Winter Weather Advisory from 10 AM Tuesday to 7 AM EST Wednesday
     for MIZ001-003.

  Winter Storm Warning from 7 AM EST /6 AM CST/ Tuesday to 1 AM
     EST /midnight CST/ Wednesday for MIZ010>013.

  Winter Storm Warning from 10 AM Tuesday to 7 AM EST Wednesday
     for MIZ006-007-014-085.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST Wednesday for
     LSZ249>251-266-267.

  Gale Warning from 7 AM to 10 PM EST Tuesday for LSZ249>251-266-
     267.

Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Titus
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Feb 11, 2:59 PM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Marquette MI
359 PM EST Mon Feb 11 2019

MIZ001>007-009>014-084-085-122100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
359 PM EST Mon Feb 11 2019 /259 PM CST Mon Feb 11 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to heavy snow is expected across Upper Michigan Tuesday
into Tuesday night as a low pressure system tracks northeast into
the Great Lakes region. See the latest winter weather message for
complete details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-122100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
359 PM EST Mon Feb 11 2019 /259 PM CST Mon Feb 11 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

East to northeast gale force gusts to 35 knots are possible on
Tuesday. Northwest gale force gusts to 35 knots are possible over
the east half of Lake Superior on Wednesday.

Heavy freezing spray is expected at times.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-122100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
359 PM EST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Menominee

When
February 12, 4:00 AM CST to February 13, 12:00 AM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was a public report of an estimated 10-12 inches of snow over a 20-hour period near Stephenson. Northeast winds gusting over 30 mph at times also caused impressive drifting of the snow. Most area schools were closed on both the 12th and the 13th due to storm impacts.

Winter Storm, Delta

When
February 12, 6:00 AM EST to February 13, 2:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers from Escanaba to Garden Corners measured a fairly widespread 10 to 13 inches of storm total snow. Schools were closed on the 12th and 13th due to the heavy snow.

Winter Storm, Ontonagon

When
February 12, 7:00 AM EST to February 13, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Bergland Dam measured 12 inches of snow in 24 hours. Classes were delayed two hours for schools throughout the county on the 13th.

Winter Storm, Gogebic

When
February 12, 7:00 AM CST to February 13, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 10 inches near Watersmeet to 13 inches at Ironwood. Watersmeet Schools were closed on the 12th and delayed two hours on the 13th due to the storm.

Winter Storm, Iron

When
February 12, 7:00 AM CST to 10:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observers at Stambaugh and Amasa measured eight and nine inches of storm total snow respectively in approximately 15 hours. Area schools were closed on the 12th and delayed two to three hours on the 13th due to the heavy snow.

Winter Storm, Dickinson

When
February 12, 7:00 AM CST to 10:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer north of Iron Mountain measured 10.4 inches of snow in approximately 15 hours. Most schools were closed on the 12th and delayed two hours on the 13th due to effects of the storm.

Winter Storm, Baraga

When
February 12, 9:00 AM EST to February 13, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Three Lakes observers measured storm total snowfall between 9 and 15 inches. Schools throughout the county dismissed early on the 12th and were delayed two hours on the 13th.

Winter Storm, Marquette

When
February 12, 9:00 AM EST to February 13, 8:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall across the county ranged from 16 inches in Marquette to nearly 26 inches in Negaunee, including the NWS Marquette office, with one to two inch per hour snowfall rates observed during the event. Calendar day snowfall records were broken on both the 12th and 13th at the NWS Marquette office and a daily precipitation record of 1.30 inches was set on the 12th. Area schools were closed on both the 12th and the 13th due to the heavy snow, and Northern Michigan University was closed on the 13th.

Winter Storm, Southern Houghton

When
February 12, 9:00 AM EST to February 13, 2:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of nearly 12 inches at Kenton in less than 18 hours. Most schools were closed on the 12th and delayed two hours on the 13th due to effects from the storm.

Winter Storm, Alger

When
February 12, 10:00 AM EST to February 13, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Munising measured 12 inches of snow in less than 24 hours. Schools were closed or dismissed early on the 12th in advance of the storm and remained closed on the 13th due to impacts from the heavy snow.

Winter Storm, Luce

When
February 12, 10:00 AM EST to February 13, 7:00 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a social media report of seven inches of snow in less than 12 hours at Dollarville.

Winter Storm, Southern Schoolcraft

When
February 12, 10:00 AM EST to February 13, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
CoCoRaHS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter near Garden Corners measured ten inches of snow in less than 24 hours. Most schools were closed on the 12th and delayed two hours on the 13th due to effects from the storm.

Winter Storm, Northern Schoolcraft

When
February 12, 10:00 AM EST to February 13, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six to eight inches of snow fell in approximately 12 hours over the county. Gusty winds near 30 mph at times also caused considerable blowing and drifting of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807384, 807387, 807336, 807374, 807378, 807381, 807338, 807343, 807392, 807347, 807362, 807389, 807396.